Hail, Ellis
- When
- September 17, 4:28 PM CST
- Where
- Ellis County, 5.53 mi S of Shattuck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.190, -99.880
A lone thunderstorms developed in the Texas panhandle and moved into northwestern Oklahoma during the afternoon of the 17th, with a few reports of large hail received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A lone thunderstorms developed in the Texas panhandle and moved into northwestern Oklahoma during the afternoon of the 17th, with a few reports of large hail received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 2:07 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 307 PM CDT Sat Sep 17 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 306 PM CDT Sat Sep 17 2022 The short term period mainly through tonight could be the most active weatherwise. An elongated area of low pressure is currently in place across western Kansas, with a dryline stretched from southwest Kansas through northeast New Mexico. Fairly strong southwesterly flow aloft across the Central & Southern Plains all downstream from a large amplitude trough off the U.S. western coast. Could see some convection break near the dryline late this afternoon through early evening as the the dryline makes its eastward push. Latest mesoanalysis showing both surface based and elevated instability measured with lower end moderate CAPE values across northern Oklahoma, which would be sufficient to maintain storm organization should any develop. The GFS is perhaps the most aggressive model with temperature and late afternoon heating alone breaking the cap for surface based moisture lifting, while the other models may be more cooler biased in holding the cap. Will keep storm POPs in the forecast across northern Oklahoma through this afternoon with the highest POPs across northwest Oklahoma. Although the higher severe threat will be more toward the Upper Midwest, could see some of these storms produce strong to marginally severe wind gusts as DCAPE values and Inverted-V forecast soundings support this. Although we'll lose our heating with the dryline retreating westward tonight, increasing low-level shear due to a strengthening low-level jet could maintain storm organization overnight. Based on the jets orientation and axis, northcentral Oklahoma would be the most likely place for any storms after midnight. Although NBM is dry this evening through tonight, went ahead an added low storm POPs into the forecast through this evening across northern Oklahoma and then northcentral Oklahoma after midnight. && .LONG TERM... (Sunday night through next Friday) Issued at 306 PM CDT Sat Sep 17 2022 Dry but hot during the long term of the forecast. Will see increasing pressure heights as an upper ridge builds in from the south. Will see highs in the mid to upper 90s continue, which would be about 10 degrees warmer than climatically average for the latter half of September. However, Thursday could be slightly cooler should a cold front come through? An upper trough digging through the Canadian Ontario/U.S. Upper Midwest region will be pushing a fairly strong cold front through the U.S. Northern & Central Plains on Wednesday, but there are model inconsistencies with timing and if the front will come through our area. Both the ECMWF & Canadian NH models agree with the cold front coming through, although the ECMWF is faster pushing it through during the day on Wednesday with the slower Canadian NH on Thursday. The GFS is the lone outlier stalling the front across southern Kansas. With the air mass behind the front originating from Canada also supported by decreasing 1000- 850 mb thicknesses, could see some cooler and milder air coming down the plains with this front. Will go with the NBM MaxT's on Thursday which trends cooler but not significantly due to model inconsistencies this far out. A cut-off low stalled through mid- week over the U.S. West Coast may pick up again and dig through the central U.S. on Saturday, which could bring another cold front through this weekend and perhaps some storms across our north. && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT Sat Sep 17 2022 Scattered showers and thunderstorms are expected in northern Oklahoma later this afternoon and early evening, but coverage and location uncertainties are below thresholds for inclusion in TAFs. LLWS is expected at PNC overnight. South wind will remain moderate overnight with gusts in western Oklahoma. VFR conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 95 70 96 / 0 0 0 0 Hobart OK 72 97 70 97 / 0 0 0 0 Wichita Falls TX 73 97 71 98 / 0 0 0 0 Gage OK 70 97 68 96 / 0 0 0 0 Ponca City OK 72 99 71 99 / 20 0 0 0 Durant OK 71 95 69 96 / 10 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 1146 AM CDT Sat Sep 17 2022 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1146 AM CDT Sat Sep 17 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... Some thunderstorms are possible this afternoon through early this evening across portions of northern and west central Oklahoma. A few of the storms could become strong to severe late this afternoon and early evening with wind gusts up to 60 mph the main concern. The storms are expected to dissipate later this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... No hazardous weather is expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
241 PM CDT Sat Sep 17 2022
OKZ048-172015-
Atoka OK-
241 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of east central Atoka
County through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lane, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McGee Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3451 9572 3447 9578 3427 9578 3427 9588
3438 9591 3455 9567 3451 9567
TIME...MOT...LOC 1940Z 237DEG 9KT 3434 9584
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
438 PM CDT Sat Sep 17 2022
OKZ009-172215-
Ellis OK-
438 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northwestern Ellis
County through 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Higgins, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shattuck, Arnett and Gage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3635 10000 3649 9974 3611 9965 3606 10000
TIME...MOT...LOC 2138Z 249DEG 19KT 3616 10010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
11The Vance AFB radar (KVNX), 168 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057842, 1057843.